Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 561, NWS Blacksburg, VA

September 4, 2011Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 4, 2011, 4:17 PM EDT for Summers County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2011, 4:17 PM EDT (20:17 UTC)
Expired
Sep 4, 2011, 5:00 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Summers County, WV

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS51 KRNK 042017
SVRRNK
WVC089-042100-
/O.NEW.KRNK.SV.W.0561.110904T2017Z-110904T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT SUN SEP 4 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 500 PM EDT.

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELLISON...OR 6 MILES NORTH OF PIPESTEM...AND MOVING NORTH AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLISON...
  JUMPING BRANCH...
  HINTON...
  HIX...
  AND SANDSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF ON OR NEAR BLUESTONE LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3782 8073 3779 8071 3749 8093 3756 8107
      3759 8110 3761 8107 3764 8107 3770 8098
      3772 8098 3770 8090 3774 8093 3777 8090
      3781 8094 3783 8093 3786 8085
TIME...MOT...LOC 2017Z 185DEG 11KT 3762 8100

$$

AMS
2 follow-up statements
963 
WWUS51 KRNK 042041
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT SUN SEP 4 2011

WVC089-042100-
/O.CON.KRNK.SV.W.0561.000000T0000Z-110904T2100Z/
SUMMERS WV-
441 PM EDT SUN SEP 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WESTERN SUMMERS COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR JUMPING BRANCH...OR NEAR HINTON...
MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  JUMPING BRANCH...
  HINTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3769 8086 3760 8095 3759 8110 3761 8107
      3764 8107 3770 8098 3772 8098 3770 8090
TIME...MOT...LOC 2041Z 186DEG 8KT 3765 8099

$$

AMS
059 
WWUS51 KRNK 042100
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT SUN SEP 4 2011

WVC089-042110-
/O.EXP.KRNK.SV.W.0561.000000T0000Z-110904T2100Z/
SUMMERS WV-
500 PM EDT SUN SEP 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SUMMERS COUNTY EXPIRES
AT 500 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3769 8086 3760 8095 3759 8110 3761 8107
      3764 8107 3770 8098 3772 8098 3770 8090
TIME...MOT...LOC 2041Z 186DEG 8KT 3767 8098

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:20 PM EDT, 57 minutes earlier.

Area forecast discussion, Sep 4, 3:20 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SUN SEP 4 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST
TONIGHT...MOVING SLOWLY SOUTHEAST AND STALLING OVER OR NEAR THE
THE AREA ON MONDAY. DEEP TROPICAL MOISTURE AHEAD OF TROPICAL STORM
LEE WILL BEGIN TO SURGE NORTHEAST INTO THE REGION LATER TONIGHT
AND INTERACT WITH THIS FRONT. THIS WILL RESULT IN WIDESPREAD
HEAVY RAIN AND COOLER TEMPERATURES MONDAY INTO AT LEAST MIDWEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 310 PM EDT SUNDAY...

DIURNALLY DRIVEN SCATTERED DEEP CONVECTION WILL CONTINUE OVER THE
CWA THIS EVENING...THEN DISSIPATE WITH LOSS OF SOLAR INSOLATION.
SHOWERS WILL BE SLOW MOVING PER WEAK WIND FLOW ALOFT...MEAN WINDS
LESS THAN 10 KTS FROM THE SOUTH. LOCALLY HEAVY RAINFALL IS THE
PRIMARY HAZARD DUE TO THE SLOW STORM MOTION...BUT CAN'T RULE OUT
ISOLD SEVERE STORM PER STEEPENING MID LEVEL LAPSE RATES FROM COOLING
ALOFT WHICH WOULD SUPPORT DEVELOPMENT OF LARGE HAIL.

ALTHOUGH SHOWER/THUNDERSTORM ACTIVITY MAY INITIALLY WANE WITH LOSS
OF SURFACE HEATING LATER THIS EVENING...CONFLUENCE IN VICINITY OF
APPROACHING COOL FRONT FROM THE WEST...AND TROPICAL MOISTURE
STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM LEE WILL INCREASE
THE THREAT OF ADDITIONAL SHOWERS/ISOLATED STORMS LATER
TONIGHT...ESPECIALLY OVER THE SOUTHWESTERN AND WESTERN PORTIONS OF
THE BLACKSBURG FORECAST AREA AS STRONG QUASI-GEOSTROPIC FORCING IN
850-700 MILLIBAR LEVEL AND APPROACH OF RIGHT ENTRANCE REGION OF
UPPER JET MAXIMA YIELDS BROAD AND INCREASING AREA OF UPWARD VERTICAL
MOTION THROUGH INCREASINGLY SATURATED ATMOSPHERE. ABUNDANT CLOUD
COVER AND RELATIVELY HIGH THREAT FOR PRECIPITATION...ESPECIALLY
ACROSS THE WEST AND SOUTHWEST...SHOULD HELP TO KEEP TEMPERATURES
FAIRLY UNIFORM ACROSS THE ENTIRE AREA...GENERALLY IN THE 60S.
&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 300 PM EDT SUNDAY...

VERY WET PERIOD IN STORE AS INTERACTION OF THE APPROACHING UPPER
TROF FROM THE NW AND THE REMNANTS OF TS LEE TAKE PLACE INTO MIDWEEK.
WILL SEE THE COLD FRONT WITH THE 5H TROF SLOWLY CROSS THE REGION
FROM THE NW DURING MONDAY AS AN INITIAL PIECE OF ENERGY EJECTS NE
OUT OF LEE AND ACROSS THE MOUNTAINS DURING THE AFTERNOON. THIS
SHOULD BRING THE FIRST SHOT OF SIGNIFICANT RAINFALL INTO TUESDAY EVENING
SUPPORTED BY GOOD MOISTURE TRANSPORT AND LOW LEVEL CONVERGENCE ALONG
THE FRONT. HOWEVER KEY TO GETTING HIGH RAINFALL RATES MONDAY WILL BE
WITH TIMING AS EARLIER ARRIVAL OF CLOUDS/SHRA COULD MEAN LESS
INSTABILITY AND LACK OF DEEP CONVECTION. THINK THIS POSSIBLE OVER
THE MOUNTAINS PER MORE STABLE GFS LIFTED FIELDS WITH STRONGER
CONVECTION POSSIBLE SE OR EAST WHERE SHOULD GET A BIT MORE HEATING.
OTRW WILL CONTINUE TREND OF INCREASING POPS FROM WEST TO EAST DURING
THE DAY...REACHING CATEGORICAL MOST SPOTS BY LATE IN THE DAY WITH
HEAVIER BANDS SW. APPEARS QPF NOT TOO GREAT WITH AMOUNTS RANGING FROM
NEAR A HALF INCH CENTRAL BLUE RIDGE TO OVER AN INCH FAR SW WHERE
GOOD UPSLOPE WILL HOLD OFF UNTIL LATER MONDAY NIGHT INTO TUESDAY.

MAY ACTUALLY SEE A BREAK IN THE HEAVIER SHRA OR AT LEAST SEE MUCH OF
IT SHIFT INTO SOUTHERN AREAS EARLY MONDAY NGT AS THE FIRST WAVE
PASSES AND THE ACTUAL VORT/DYNAMICS WITH LEE STARTS TO APPROACH.
HOWEVER BETTER UVV...UPPER DIFFLUENCE AND DEEPENING UPSLOPE WILL
START TO KICK IN LATE MONDAY NIGHT AND CONTINUE THRU TUESDAY...AND
EVEN TUESDAY NIGHT. THIS MORE IN LINE WITH THE LATEST GFS SOLUTION
ALTHOUGH STILL CONFIDENCE NOT TERRIBLY HIGH IN WHERE BANDS MAY
DEVELOP OUTSIDE OF THE FAVORED UPSLOPE AREAS DURING THIS PERIOD.
IN ADDITION WILL HAVE A STRONG CAD/WEDGE DEVELOPING BEHIND THE
FRONT BY TUESDAY WHICH MAY CAUSE MORE STEADIER RAINFALL RATHER
THAN HIGHER RATES AS INSTABILITY GOES OVERTOP THE COOL POOL. SINCE
THIS MAY BE OVERCOME BY THE DEEP TROPICAL NATURE MOISTURE PER
PWATS...THINK FLOODING POTENTIAL WILL GREATLY INCREASE BY LATER
TUESDAY AS CURRENT LOW STREAM FLOW AND HIGH FFG VALUES GET KNOCKED
BACK.

FOR NOW THINK HIGH ENOUGH CONFIDENCE IN SEEING FLOODING ALONG THE
SOUTHERN BLUE RIDGE AND ACROSS THE SW WHERE PLAN TO POST A FLASH
FLOOD WATCH FROM MIDDAY MONDAY THRU TUESDAY NIGHT. EXPECT THIS MAY
NEED TO BE EXPANDED EAST...POSSIBLY ACROSS THE ENTIRE CWA WITH TIME
PENDING LATER RUNS AND HOW THE INITIAL SHOT OF PRECIP PLAYS OUT ON
MONDAY. WILL STILL HAVE TO WATCH AND SEE IF THE HEAVIEST RAIN SHIFTS
FARTHER WEST CLOSER TO THE 85H BOUNDARY WHICH COULD LEAD TO LESS OF
A THREAT SO SOMETHING TO WATCH. OTRW WILL KEEP OVERALL CATEGORICAL
POPS WITH HEAVY RAIN MENTION GOING INTO TUE NIGHT WITH A GRADUAL
DECREASE IN SURFACE BASED CONVECTION BY TUESDAY/TUESDAY NIGHT. LOOKS
LIKE HEAVIER SHOWERS COULD LINGER INTO WED BUT APPEARS THE GFS MAY
BE OVERDONE WITH SPURIOUS AREAS OF HEAVY RAIN SO TRIMMING BACK TO
HIGH CHANCE OR LIKELYS THEN. TOTAL QPF ON AVERAGE OF 2-4 INCHES WITH
LOCALLY UP TO 6 INCHES POSSIBLE NW NC RIDGES FOR NOW. MAY ALSO GET
INTO MORE OF AN ISOLATED SVR THREAT FAR SOUTH/SE LATER WED IF CAN
GET SOME HEATING GIVEN SO MUCH SPIN AND POSSIBLE BAND OF
CONVECTION FEEDING IN FROM THE SOUTH THRU LATE WED.

HIGH TEMPS WILL BE TRICKY THRU THE PERIOD WITH TIMING OF THE FRONT
AND PRECIP/CLOUDS FROM THE SOUTH MONDAY AND THEN WITH THE DEPTH OF
THE WEDGE TUE INTO WED. WILL TREND TOWARD THE COOLER MET MOS WEST
MONDAY AND WARMER MAV EAST...THEN A BLEND OF MOS TUE...BUT A VERY
CHILLY AFTERNOON WITH HIGHS MAINLY 60S IF NOT SOME 50S MOUNTAINS.
THINK THE WEDGE MAY START TO BREAK DOWN ALONG THE PERIMETER WED PER
LATEST INSTABILITY PROGS WHICH SHOULD PUSH SPOTS INTO THE 70S SE BUT
STILL 60S ELSW WHERE THE COOL AIR HOLDS UNDER PRECIP.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 230 PM EDT SUNDAY...

REMNANT LOW LEVEL CIRCULATION OF LEE SHOULD BE DRITFING NE NEAR THE
CENTRAL APPS BY EARLY THURSDAY WITH CONTINUED DEEP FLUX OF TROPICAL
MOISTURE ACROSS PARTS OF THE REGION WED NIGHT INTO EARLY THU. THIS
IN COMBO WITH A MID LEVEL CUTOFF TYPE 5H LOW JUST WEST OF THE RIDGES
WILL LIKELY KEEP BANDS OF SHOWERS GOING ESPCLY WED NIGHT AS GUIDANCE
SHOWS BANDED TRAJECTORIES COMING UP FROM THE GULF INTO THE REMNANT
SYSTEM. SOME HEAVY RAINFALL STILL POSSIBLE GIVEN 2 INCH PLUS PWATS
LINGERING UNDER A DEEP SOUTHERLY FLOW AND UPPER DIFFLUENCE. THUS
UPPING POPS TO LOW LIKELYS FROM WEST TO EAST WED NIGHT. SOME BANDING
MAY LINGER INTO THU...AS THE LEFTOVER FRONT WASHES OUT BEFORE DRY
SLOTTING SWINGING AROUND THE UPPER SYSTEM LIKELY ARRIVES CAUSING
PRECIP TO BECOME MORE SHOWERY...WITH HEATING THU AFTERNOON PENDING
HOW FAST THE RESIDUAL WEDGE GIVES WAY. SINCE SHRA COVERAGE IFFY THAT
FAR OUT WONT GO WITH WIDESPREAD LIKELY POPS FOR NOW BUT TREND TOWARD
MORE SCATTERED NATURE CHANCE POPS MOST SPOTS. WENT A LITTLE WARMER
THAN HPC TEMPS ESPCLY SOUTH AND EAST THU AS EXPECT DEEPER SOUTHERLY
FLOW TO OVERCOME THE WEDGE PER LATEST GFS SHOWING MORE INSTABILITY
THU.

MAIN QUESTIONS WITH FRI THRU SUNDAY WITH LOCATION OF THE CLOSED
UPPER LOW TO THE WEST AND JUST HOW MUCH RIDGING DEVELOPS BETWEEN
THIS SYSTEM AND KATIA OFFSHORE. LATEST ECMWF APPEARS TO HAVE THE
UPPER SYSTEM TOO FAR WEST WITH MUCH LESS SHRA...WHILE THE GFS MORE
IN LINE WITH LATEST ENSEMBLES WHICH KEEPS DEEPER RH AROUND FRIDAY
INTO MUCH OF SATURDAY WITH AT LEAST DIURNAL SHRA/TSRA POTENTIAL.
EXPECT SOME DECRESE IN MOISTURE BY SUNDAY AS HEIGHTS BUILD A BIT BUT
GIVEN LIGHT FLOW EXPECT MAY STILL HAVE AT LEAST WIDELY SCATTERED
COVERAGE ESPCLY SUNDAY AFTERNOON. THEREFORE WILL BE RUNNING WITH
MAINLY CHANCE POPS FOR FRIDAY THRU SUNDAY WITH FOCUS MORESO DURING
THE AFTERNOON/EVENING HOURS AND LESS OVERNIGHT. OTRW PC TO MOSTLY
CLOUDY WITH TEMPS SLOWLY RISING BACK CLOSE TO NORMAL WITH SOME 80S
ACROSS THE SE OVER THE WEEKEND.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
INCREASING DAYTIME TEMPERATURES COUPLED WITH A MOIST ATMOSPHERE
AND MODERATE MID LEVEL LAPSE RATES WILL AGAIN SUPPORT THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS BY/AROUND
18Z/2PM EDT...MAINLY FROM THE FOOTHILLS INTO THE MOUNTAINS.
ALTHOUGH THE THREAT FOR AN IMPACT AT ANY PARTICULAR TERMINAL
FORECAST POINT IS NOT YET GREAT ENOUGH TO WARRANT INSERTION AS A
PREVAILING CONDITION...WILL CONTINUE MENTION OF A VCTS COMMENT FOR
KROA...KBCB...KBLF...AND KLWB DURING THE AFTERNOON HOURS...WITH
LOCALIZED THREAT CONTINUING AT LEAST INTO/THROUGH THIS EVENING.
ALTHOUGH ALL TERMINAL FORECAST POINTS WILL LIKELY EXPERIENCE VFR
WEATHER THROUGH THE AFTERNOON AND EVENING...FLIGHT CONDITIONS WILL
LIKELY BE MUCH LOWER...IFR TO LIFR...IN VICINITY OF ANY OF THE
STRONGER STORMS WHICH WILL HAVE THE POTENTIAL FOR LOCALLY STRONG
AND GUSTY WINDS AS WELL AS HEAVY RAINFALL.

APPROACH OF COOL FRONT FROM THE NORTHWEST...AND TROPICAL MOISTURE
STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM LEE...WILL RESULT
IN AN INCREASING THREAT FOR WIDESPREAD HEAVY RAIN FROM SOUTHWEST
TO NORTHEAST ACROSS THE BLACKSBURG TERMINAL FORECAST AREA LATER
TONIGHT INTO AT LEAST THE MONDAY/TUESDAY TIME FRAME...LIKELY
ACCOMPANIED BY A PROLONGED PERIOD OF IFR FLIGHT RESTRICTIONS...
PERHAPS LASTING INTO WEDNESDAY OR THURSDAY DEPENDING ON THE
EVENTUAL MOVEMENT OF THE SYSTEMS AND EXTENT OF COOL AIR WEDGING
THAT OCCURS IN THE FORECAST AREA BEHIND THE COOL FRONT BEFORE THE
TROPICAL SYSTEM AND SLOWLY MOVING CLOSED UPPER LOW PRESSURE SYSTEM
FINALLY CLEAR THE AREA.

&&

.HYDROLOGY...
AS OF 300 PM EDT SUNDAY...

MOST GAGED STREAMS IN THE HSA ARE RUNNING BELOW...OR MUCH BELOW
NORMAL AT THIS TIME. IN ADDITION...THE LONGER TERM 6 HOUR FLASH
FLOOD GUIDANCE REMAINS HIGH- GENERALLY 3 TO 4 INCHES IN THE
MTNS...AND 4 TO 5 INCHES EAST OF THE BLUE RIDGE. IT APPEARS THAT THE
HEAVIEST RAIN FROM THE REMNANTS OF LEE WILL BE IN THE MONDAY NIGHT
THROUGH TUESDAY NIGHT TIME FRAME. IT WILL TAKE AWHILE FOR HEAVY
RAINFALL TO BRING CREEKS AND STREAMS OUT OF THEIR BANKS AND PRODUCE
WIDESPREAD FLOODING- PROBABLY NOT BEFORE TUESDAY AT THIS POINT.
HOWEVER...ONCE THE TOPSOIL BECOMES SATURATED...ANY THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE MORE LOCALIZED FLASH
FLOODING...AND AT THIS POINT...THAT MAY OCCUR BY MONDAY NIGHT
ALONG SMALLER CREEKS AND STREAMS. THUS HAVE ISSUED A FLASH FLOOD
WATCH FOR PARTS OF THE SW CWA FROM MIDDAY MONDAY THRU TUESDAY
NIGHT. WATCHES MAY NEED TO GO FURTHER NORTH AND EAST LATER IF
CONFIDENCE BECOMES HIGHER IN REGARD TO WHERE THE HEAVIER BANDS OF
SHRA MAY SET UP AFTER THE INITIAL RAINFALL ON MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR VAZ007-009-010-012-013-015>017-032.
NC...FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR NCZ001>003-018-019.
WV...FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR WVZ042.

&&

SYNOPSIS...JH/WERT
NEAR TERM...PM/WERT
SHORT TERM...JH
LONG TERM...JH
AVIATION...WERT
HYDROLOGY...
Hazardous weather outlook, Sep 4, 3:31 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SUN SEP 4 2011

NCZ001>003-018-019-VAZ007-009-010-012-013-015>017-032-WVZ042-051945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-
PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-MERCER-
331 PM EDT SUN SEP 4 2011

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. THE GREATEST THREAT FOR STORMS WILL BE ALONG
AND WEST OF THE BLUE RIDGE. STORMS WILL BE SLOW MOVERS...PRODUCING
HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING. ISOLATED STRONG
DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-014-018>020-022>024-033>035-WVZ043>045-051945-
GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-SUMMERS-MONROE-GREENBRIER-
331 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. THE GREATEST THREAT FOR STORMS WILL BE ALONG
AND WEST OF THE BLUE RIDGE. STORMS WILL BE SLOW MOVERS...PRODUCING
HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING. ISOLATED STRONG
DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE REMNANT OF TROPICAL STORM LEE IS EXPECTED TO TRACK NORTHEAST
INTO THE SOUTHERN APPALACHIANS BY WEDNESDAY. TROPICAL MOISTURE
ASSOCIATED WITH LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM
OVER THE MID ATLANTIC REGION MONDAY INTO WEDNESDAY. RAINFALL WILL
LIKELY BE HEAVY AT TIMES FROM MONDAY NIGHT INTO WEDNESDAY.
WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED...AND
STRIPS OF HEAVIER RAINFALL AMOUNTS ARE POSSIBLE. ALTHOUGH CREEKS
AND STREAMS ARE RUNNING LOW...THIS RAINFALL MAY EVENTUALLY RESULT
IN FLOODING. FLASH FLOODING MAY ALSO BECOME A THREAT IF
THUNDERSTORMS WITH VERY HEAVY DOWNPOURS MOVE OVER ALREADY
SATURATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-051945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
331 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. STORMS WILL BE SLOW MOVERS...
PRODUCING HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING. ISOLATED
STRONG DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE REMNANT OF TROPICAL STORM LEE IS EXPECTED TO TRACK NORTHEAST
INTO THE SOUTHERN APPALACHIANS BY WEDNESDAY. TROPICAL MOISTURE
ASSOCIATED WITH LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM
OVER THE MID ATLANTIC REGION MONDAY INTO WEDNESDAY. RAINFALL WILL
LIKELY BE HEAVY AT TIMES FROM MONDAY NIGHT INTO WEDNESDAY.
WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED...AND
STRIPS OF HEAVIER RAINFALL AMOUNTS ARE POSSIBLE. ALTHOUGH CREEKS
AND STREAMS ARE RUNNING LOW...THIS RAINFALL MAY EVENTUALLY RESULT
IN FLOODING. FLASH FLOODING MAY ALSO BECOME A THREAT IF
THUNDERSTORMS WITH VERY HEAVY DOWNPOURS MOVE OVER ALREADY
SATURATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:07 AM EDTDense Fog AdvisoryRNKMercer, Monroe, Summers6 hr
Sep 4, 3:25 PM EDTFlash Flood WatchRNKMercer, Monroe, Summers60 hr
Sep 4, 5:52 PM EDTSpecial Weather StatementRNKGreenbrier53 min
Sep 4, 6:57 PM EDTSpecial Weather StatementRNKGreenbrier18 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.